Cholesterol drug ruins bodybuilding career
People’s Pharmacy on statins and muscle discomfort and pain; the benefits of antiviral drugs like Tamiflu; and magnesium to cure constipation.
Q: I am a 63-year-old male who competes at the national level in masters bodybuilding. My doctor had me take Crestor for one month, and my total cholesterol went from 260 to 189. Sounds good, right?
The aftereffects of the muscle degeneration have been the worst pain, other than shingles, I have ever experienced. My legs, back and shoulders are in agony, and I have no energy at all.
It has been three weeks since I took the last pill, but I still cannot train due to extreme exhaustion. I will not compete this year, as all my gains from last year have been lost.
I work as a deputy sheriff, and the loss of muscle tone is readily apparent. This is the worst drug anyone could take.
A: Statins are notorious for causing muscle discomfort and even pain, but relatively few people are taxing their muscles as hard as you. Vigorous exercise appears to aggravate the problem (Muscle and Nerve, October 2010).
There are other ways to manage cholesterol and other risk factors for heart disease.
A recent study reveals that some people react to statins by developing an irreversible autoimmune disease called necrotizing myopathy (Current Opinion in Rheumatology, November 2013). In this condition, the body attacks muscle and breaks it down.
Q: I got the flu a few years ago and took Tamiflu one day after my symptoms began. I improved quickly and dramatically, with all my symptoms more or less nonexistent within two days of starting the medication. I don’t like taking any meds whatsoever; my doctor persuaded me to take Tamiflu. I’m glad it worked well for me and thought I would mention it for others.
A: We’re glad you followed your doctor’s recommendation to take Tamiflu. The Centers for Disease Control and Prevention recommends antiviral drugs like Tamiflu and Relenza when people catch influenza. Taken within 48 hours of symptoms, it shortens the duration of the illness and can make a difference between a mild illness and one with severe complications. A study of children hospitalized with flu found that prompt treatment with Tamiflu improved survival (Pediatrics, December 2013).
Q: I have been suffering with constipation for more than a year. I chalked the problem up to menopause and tried everything I could think of: increasing the fiber in my diet, drinking more water and exercising even more vigorously. Food just wasn’t moving through. I would have to use laxatives every week just to get relief.
My doctor didn’t have anything different to suggest, but I brought the problem up to a friend. She suggested taking magnesium. It has completely changed my life. I feel normal again and wanted to share this with other sufferers.
A: Magnesium has long been used as a laxative in the form of milk of magnesia. When used as a dietary supplement in the 250 mg to 400 mg range, it can combat constipation without causing diarrhea. It also may help normalize blood pressure and blood sugar, and prevent muscle cramps. People with impaired kidney function should avoid extra magnesium, however.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website: www.peoplespharmacy.org.